MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 01/01/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# pc-(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch and the patient experienced cardiac tamponade that required pericardiocentesis.Tamponade occurred during procedure.Pericardiocentesis was performed and patient was taken into or (operating room) because of the tamponade and for safety reasons to do the pericardiocentesis to stop the bleeding, no surgical intervention was needed.According to the bwi representative, they removed the sheaths in the operating room and the bleeding was stopped.
 
Additional Manufacturer Narrative
On 20-feb-2026, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
On 2-mar-2026, additional information was received indicating the patient fully recovered, however, had 1 day extra in the hospital with documentation of small pericardial effusion 8mm, discharged without complaints and in sinus rhythm.The physician's opinion on the cause of the adverse event was high contact force during 2 applications on the posterior wall - roof region during linear ablation (very variable between 4g and 120g due to movement of the heart).Patient had pulmonary vein isolation (pvi) + extensive substrate ablation (posterior box, roofline, anterior mitral line through large anterior scar with macro reëntry atrial flutter).The event occurred at the end of the ablation phase, they were able to finish the anterior mitral line with complete block and termination of the left atrial flutter.Activated clotting time (act) before the procedure was less than 100 seconds and the procedural act during the procedure was between 270 and 370 sec.88 ablation were performed in total, all radiofrequency (rf) ablations and all outside of the pulmonary veins.There is no evidence of steam pop.No error messages were observed on biosense webster equipment during the procedure.Device evaluation details: the product was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection and revision of all features were performed following j&j medtech procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis.The potential cause of the adverse event remains unknown.In addition, no device malfunction was reported, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24329260
Report Number2029046-2026-00470
Device Sequence Number20088136
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)281013(10)31773748M
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31773748M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2026
Supplement Date Received by Manufacturer02/20/2026
03/02/2026
Initial Report FDA Received Date02/12/2026
Supplement Report FDA Received Date02/23/2026
03/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SHEATH.
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient SexFemale
Patient Weight77 KG
Patient RaceWhite